New Mexico, 2006Flash Flood in New Mexico, September 3, 2006
September 3, 2006 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 3, 1:57 AM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 3, 1:57 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT SUN SEP 3 2006
.SHORT TERM...
EXPECTING A COOL AND WET SUNDAY AS RAINFALL LOOKS TO BE ON THE
INCREASE THROUGHOUT THE DAY. RAINFALL OVER THE NORTHWEST COUNTIES
OF THE FORECAST AREA HAS PERSISTED THROUGH THE NIGHT...ALONG WITH
SOME REDUCED VISIBILITIES DUE TO FOG. WENT AHEAD AND PUT IN PATCHY
FOG THROUGH 03/18Z AREA-WIDE DUE TO EXTREMELY MOIST AIRMASS IN PLACE
AND REPORTS/OBSERVATIONS OF FOG ACROSS THE FORECAST AREA THROUGHOUT
MOST OF THE NIGHT.
CURRENT THINKING IS THAT MOST OF THE PRECIP TODAY WILL FALL MAINLY
AS NON-CONVECTIVE RAINFALL...AS INSTABILITY IS FAIRLY MEAGER...WITH
THE EXCEPTION OF DOWN NEAR THE RIO GRANDE. WONT COMPLETELY RULE
OUT A RUMBLE OF THUNDER HERE OR THERE...WHICH IS REFLECTED IN THE WX
GRIDS THIS MORNING. WENT AHEAD AND UPPED POPS AS WELL...WITH
HIGHEST PERCENTAGES WEST AND TAPERING TO THE EAST AS INCREASED
MOISTURE IS BEING PULLED IN FROM THE PACIFIC THANK YOU TROPICAL
STORM JOHN. FLASH FLOODING WILL STILL BE A CONCERN FOR MANY
LOCATIONS...BUT ESPECIALLY THE NORTHWESTERN CWA WHERE COPIOUS
AMOUNTS OF RAINFALL HAVE OCCURRED AS OF LATE. WENT AHEAD AND ISSUED
ANOTHER FLASH FLOOD WATCH THAT RUNS ROUGHLY FROM
DAWSON...WARD...JEFF DAVIS...TO POINTS NORTHWEST UNTIL 03/20Z.
CONFIDENCE NOT QUITE AS STRONG AS IN PREVIOUS DAYS...BUT THE
SATURATED CONDITIONS IN THOSE LOCATIONS WILL CAUSE THE AREA TO FLOOD
VERY QUICKLY IF THE EXPECTED RAINFALL DOES OCCUR. THE REMAINDER OF
THE FORECAST AREA IS NOT IMMUNE FROM THE FLASH FLOODING THREAT...BUT
CURRENT THINKING IS THAT RAINFALL WILL BE SLOW AND STEADY ENOUGH
THAT RUNOFF/DRAINAGE MAY NOT BE AS BIG A PROBLEM AS IT HAS BEEN WITH
RECENT CONVECTIVE EVENTS. WILL DEFER TO DAY SHIFT FOR POSSIBLE
EXTENSION OF THE FFA AS CONDITIONS WARRANT.
TEMPERATURES WILL BE SIGNIFICANTLY BELOW NORMAL TODAY AS AMPLE CLOUD
COVER AND COOLER POST FRONTAL AIR SETTLE IN OVER THE AREA. WENT
WITH THE COOLER GFS MOS SOLUTION AS CONVERSATIONS WITH THE EARLIER
OUTGOING SHIFT LEAD TO THE CONCLUSION THAT THE KMAF AREA WILL LIKELY
NOT EVEN HIT 70 FOR A HIGH. SWEATERS /MAY/ BE IN STORE FOR ANYONE
SITTING IN AN AIR CONDITIONED BUILDING WHERE THE AIR HASNT BEEN
ADJUSTED DOWN FOR THE WINTER JUST YET... AVERAGE HIGH FOR THIS TIME
OF YEAR AT KMAF...89 DEGREES.
.LONG TERM...
WELL ESTABLISHED NW MID LEVEL FLOW IN PLACE ACRS W TX/SE NM MONDAY
WITH MID LEVEL RIDGE THRU INTER MTN W AND LARGE MID/UPPER LOW ACRS
MIDWEST. THEREAFTER LITTLE AGREEMENT AMONGST NAM/GFS...NAM DEVELOPS
MORE INSTABILITY WITH LESS CLOUD COVER. THERE DOES LOOK TO BE A
SHRTWV TROF AXIS WITHIN NW MID LEVEL FLOW THAT WILL PUSH S THRU W TX
WITH MODEST OMEGA NOTED...BUT SEEMS A LITTLE INCONSISTENT TEMPORALLY
AND SPATIALLY. ATTP TEND TO THINK BEST POPS WILL REMAIN S IN THE
AFTERNOON ALTHOUGH SHRA CERTAINLY POSSIBLE MONDAY MORNING IN ASSOCN
WITH SHRTWV TROF AXIS. OF INTEREST ARE MODEL DIFFERENCES WRT
REMNANTS OF JOHN...NAM TAKES IT W INTO PACIFIC WHILE GFS ALLOWS IT
TO MOVE N GETTING CAUGHT IN WLY MID LEVEL FLOW...BUT NOT UNTIL MID
WEEK. MODEL INCONSISTENCIES CONTINUE INTO TUESDAY WITH NAM
GENERATING A MORE VEERED MID LEVEL FLOW...THUS MID LEVEL MST AXIS
IS FARTHER S WITH NAM. POTENTIAL FOR ANOTHER MID LEVEL SHRTWV TROF
AS MODELS GENERATE SIMILAR INSTABILITY WITH SFC TEMPS STARTING TO
INCREASE CLOSER TO NORMAL. 7H-5H LR/S CONTINUE TO STEEPEN WEDNESDAY
AND WILL CONTINUE TO KEEP BEST POPS W-NW. SW MID LEVEL FLOW DEVELOPS
ACRS NM/W TX THURSDAY WHEN GFS INDICATES REMNANTS OF JOHN WILL BE
MOVING E. IF REMNANTS OF JOHN DO MOVE E WILL CERTAINLY NEED TO
INCREASE POPS THUR/FRI. ATTP NOT ENUF CONFIDENCE IN SOLN TO RAMP UP
POPS AND WILL WAIT FOR MORE EVIDENCE. GFS CONTINUES TO EVOLVE TYPICAL
MID LEVEL SW FLOW PATTERN WITH PASSAGE OF PACIFIC FRONT SAT.
GENERALLY REFLECTED LITTLE CHANGE IN POP/WX.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 70 61 78 62 / 70 50 40 20
CARLSBAD NM 67 58 77 62 / 80 70 50 30
DRYDEN TX 84 68 83 66 / 60 60 50 40
FORT STOCKTON TX 73 64 78 62 / 80 60 60 30
GUADALUPE PASS TX 63 55 72 57 / 80 70 50 30
HOBBS NM 67 59 79 61 / 80 60 40 20
MARFA TX 70 55 73 56 / 80 70 60 40
MIDLAND INTL AIRPORT TX 69 61 77 64 / 80 50 50 20
ODESSA TX 69 62 79 62 / 80 60 50 20
WINK TX 75 63 82 65 / 80 60 50 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY TO 3 PM CDT SUNDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY TO 3 PM CDT SUNDAY FOR
THE FOLLOWING ZONES...ANDREWS...DAVIS/APACHE MOUNTAINS
AREA...DAWSON...GAINES...GUADALUPE MOUNTAINS...LOVING...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR...WARD...AND WINKLER.
&&Hazardous weather outlook, Sep 2, 12:33 PM MST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SAT SEP 2 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CDT SAT SEP 2 2006 /133 PM MDT SAT SEP 2 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN WILL BE THE MAIN CONCERN WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ONCE AGAIN. SOME OF THE STRONGER STORMS
COULD HAVE RAINFALL RATES OF 1.5 INCHES PER HOUR. WITH SOIL
CONDITIONS ALREADY SATURATED...RUNOFF AND SUBSEQUENT FLASH
FLOODING WILL BE A DISTINCT POSSIBILITY. THE HEAVIEST RAINFALL
SHOULD BE NORTH OF A VAN HORN TO PECOS TO GARDEN CITY LINE. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL SUNDAY MORNING. SOME STORMS
MAY ALSO PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.
MINOR TO MODERATE FLOODING IS POSSIBLE ALONG THE RIO GRANDE FROM
CANDELARIA TO PRESIDIO. RIVER LEVELS REMAIN ELEVATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL CONTINUE FOR SUNDAY
AND MONDAY...ESPECIALLY IN AREAS FROM THE GUADALUPE MOUNTAINS DOWN
TO THE BIG BEND REGION.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL
OFFICIALS MAY HAVE TO RESPOND TO FLOODING IN RURAL AND URBAN AREAS
THIS WEEKEND.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- September 3, 3:50 AM MST to 5:30 AM MST
- Where
- Eddy County, 12 mi WSW of Lakewood
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Two feet of water was reported over CR 401 at Rocky Arroyo. Radio Boulevard was closed because of a foot of water over it.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, September 3, 2006$15,000 · 50 kt wind · 1 event
- Hail in Iowa, September 3, 20061 in hail · 4 events
- Hail in Iowa, September 3, 20061 in hail · 3 events
- Waterspouts in Lake Huron, September 3, 20062 events
- Flooding in New Mexico, September 3, 20062 events
- Damaging Wind and Heavy Rain in Arizona, September 3, 2006$5,000 · 60 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, September 3, 20061 event
- Hail in Minnesota, September 3, 20060.88 in hail · 1 event
- Heavy Rain in Florida, September 3, 20061 event
- Hail in Iowa, September 3, 20060.88 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 3, 20061 event
- Hail in Iowa, September 3, 20060.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535039.